Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 42, NWS Phoenix, AZ

August 13, 2004La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 13, 2004, 10:34 AM MST for La Paz County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 10:34 AM MST (17:34 UTC)
Expired
Aug 13, 2004, 11:30 AM MST
In force
56 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 146 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 5.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
2829 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 131734
SVRPSR
AZC012-131830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 1130 AM MST

* AT 1025 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN   
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF   
  BRENDA...AND 10 MILES SOUTHEAST OF QUARTZSITE...AND MOVING NORTH
  AT 10 MPH. DENSE BLOWING DUST AND SAND MAY RAPIDLY LOWER 
  VISIBILITY ALONG INTERSTATE 10 BETWEEN BRENDA AND QUARTZSITE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  BOUSE AND INTERSTATE 10 .

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3353 11412 3355 11391 3399 11391 3396 11423

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:30 AM MST, 4 minutes earlier.

Area forecast discussion, Aug 13, 10:30 AM MST, 4 minutes before
AZZ020>028-CAZ030>033-132245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST FRI AUG 13 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE
SLOWLY EAST ACROSS SOUTHERN CALIFORNIA SATURDAY AND ARIZONA SUNDAY.
THIS SYSTEM WILL CONTINUE TO RESULT IN PERIODS OF SHOWERS AND
THUNDERSTORMS THROUGH THIS WEEKEND. HOWEVER...A DRIER FLOW OF AIR
FROM THE WEST WILL BRING AN END TO THE THUNDERSTORMS OVER SOUTHEAST
CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY BY SUNDAY...AND BRING
A DECREASED CHANCE OF THUNDERSTORMS TO SOUTHWEST AND SOUTH-CENTRAL
ARIZONA EARLY NEXT WEEK.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WERE ALREADY DEVELOPING IN SOUTHEAST
CALIFORNIA AND WESTERN ARIZONA THIS MORNING. IN FACT...A SMALL
STREAM FLOOD ADVISORY WAS ISSUED FOR NORTHEAST IMPERIAL COUNTY
SHORTLY BEFORE 930 AM MST. THE AIRMASS HAS BECOME MORE MOIST AND
UNSTABLE IN SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA THIS MORNING
COMPARED WITH YESTERDAY MORNING...AND THIS TREND IS EXPECTED TO
CONTINUE AND SPREAD TO SOUTH-CENTRAL ARIZONA THIS AFTERNOON AND THIS
EVENING. A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST IS
ALSO ADDING DYNAMICS AS IT MOVES SLOWLY TOWARD US. THUS...EXPECT AN
UPSWING IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH STRONG
GUSTY DAMAGING WINDS...LOCALLY HEAVY RAIN...AND HAIL. THE LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE SLOWLY EAST ACROSS SOUTHERN
CALIFORNIA CONTINUING THE CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY. THEN...THE LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS
ARIZONA SUNDAY. A DRIER FLOW OF AIR FROM THE WEST BEHIND THE LOW
PRESSURE SYSTEM WILL BRING AN END TO THE THUNDERSTORMS OVER
SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY BY SUNDAY.
THIS DRIER AIR WILL THEN FILTER INTO ARIZONA WITH A DECREASED CHANCE
OF THUNDERSTORMS TO SOUTHWEST AND SOUTH-CENTRAL ARIZONA EARLY NEXT
WEEK.

CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 00Z SATURDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

ELLIS
Hazardous weather outlook, Aug 12, 12:14 PM MST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1214 PM MST THU AUG 12 2004

AZZ022-023-027-028-130700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1214 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE
GREATER PHOENIX AREA...AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY.

.DAY ONE...TODAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE LATE THIS
AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG
GUSTY POSSIBLY DAMAGING WINDS AND DUST STORMS WITH REDUCED
VISIBILITY...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING
THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY
POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY..AND
LOCALLY HEAVY RAIN. THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DECREASE EARLY NEXT WEEK.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-130700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1214 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/
TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY
DAMAGING WINDS...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING AT LEAST
THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY
POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH ROCK
SLIDES...FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON
ROADS AND OTHER LOW SPOT AREAS.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-026-130700-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
1214 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY AND LA PAZ COUNTY.

.DAY ONE...TODAY

THE CHANCE OF THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND
THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY
DAMAGING WINDS AND DUST STORMS WITH REDUCED VISIBILITY...AND
DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING
THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY
POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY.
LOCALLY HEAVY RAIN IS POSSIBLE.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-130700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1214 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN
RIVERSIDE COUNTY...JOSHUA TREE NATIONAL PARK AND THE LOWER COLORADO
RIVER VALLEY IN SOUTHWEST ARIZONA...AND FAR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY OVER THE HIGHER TERRAIN
THIS AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE
STRONG GUSTY WINDS AND BLOWING DUST WITH REDUCED VISIBILITY...BUT
LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING
THROUGH SATURDAY. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY
POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY.
LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER THE HIGHER TERRAIN WITH
FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON ROADS AND
OTHER LOW SPOT AREAS

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:18 PM MSTSevere Thunderstorm WarningPSRYuma57 min
Aug 13, 3:54 PM MSTSevere Thunderstorm WarningPSRYuma66 min
Aug 13, 4:39 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma81 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.